- The US Food and Drug Administration (FDA) is warning that acetaminophen (Tylenol) products may cause three serious skin reactions, two of which typically require hospitalization and can be fatal
- The most serious skin reactions linked to acetaminophen are Stevens-Johnson Syndrome (SJS) and Toxic Epidermal Necrolysis (TENS), both of which often start with flu-like symptoms and can cause the top layer of your skin to slough off, exposing you to a serious risk of fatal infections
- The skin reactions can occur at any time after taking acetaminophen, even if you’ve taken the drugs with no issue in the past
- Other drugs, including NSAIDs, penicillins and anticonvulsants are also linked to potentially fatal skin reactions
- Acetaminophen-containing products are also the number one cause of liver failure in the US
Millions of people use acetaminophen, better known by the brand name Tylenol, for treating everything from fevers and muscle aches to headaches. It’s widely available over the counter (OTC), as well as used in many prescription medications to treat pain, allergies, sleeping problems, coughs, colds and more.
Because it’s so common and easily accessible, most people believe it’s perfectly safe, but a new warning from the US Food and Drug Administration (FDA) serves as an important reminder that even popular OTC medicines can be dangerous, and even deadly.
FDA Warning: Acetaminophen Linked to Fatal Skin Reactions
After reviewing data from the FDA Adverse Event Reporting System (FAERS), the FDA found 107 cases of serious skin reactions linked to acetaminophen products from 1969 to 2012.
Sixty-seven of them required hospitalization while 12 lead to death. The data, coupled with several cases documented in medical literature, has led the FDA to require a warning about potential skin reactions be added to prescription acetaminophen products.
Further, the agency says they will “work with” manufacturers to get such warnings added to OTC products. The skin reactions linked to acetaminophen include:
- Stevens-Johnson Syndrome (SJS): This reaction begins with flu-like symptoms that progress into a painful purple or red rash that blisters and causes the top layer of your skin to slough off. This can lead to serious infections, blindness, damage to internal organs, permanent skin damage and even death.
- Toxic Epidermal Necrolysis (TENS): TENS also typically begins with flu-like symptoms (cough, headache, aches, fever) and progresses into a blistering rash. Layers of the skin may peel away in sheets, and hair and nails may fall out. TENS is often fatal, typically as a result of infection.
- Acute Generalized Exanthematous Pustulosis (AGEP): This skin eruption causes numerous pustules to appear on the skin, often accompanied by fever. This condition typically resolves within two weeks once the acetaminophen is stopped.
Time magazine reported:1
“It’s not clear why the skin conditions have not emerged as a health concern sooner, given how many people take the pain-killing medication. Health officials say it’s too soon to determine whether dose is an issue, or whether the combination of acetaminophen with other ingredients or medications causes the adverse events.
Often, such side effects only become apparent once a drug reaches market and is used by millions of patients, since manufacturers cannot anticipate every potential interaction between their product and others.”
Skin Reactions Can Occur Any Time You Take Acetaminophen and Certain Other Medications
While the main cause of SJS, TENS and AGEP is the consumption of certain medications, no one knows exactly why it occurs, or what makes certain people more at risk. What is particularly alarming is that it can occur at any time, even if you’ve taken the medication in the past without issue. The FDA reported:2
“A serious skin reaction can occur at any time, even if you’ve taken acetaminophen previously without a problem. There is currently no way of predicting who might be at higher risk. If you’ve ever had a skin reaction when taking acetaminophen, don’t take the drug again…“
Furthermore, acetaminophen is not the only medication linked to these serious skin reactions. Other drugs commonly associated with SJS include:3
- Anti-gout medications, such as allopurinol
- Nonsteroidal anti-inflammatory drugs (NSAIDs), often used to treat pain
- Penicillins, which are used to treat infections
- Anticonvulsants, which are used to treat seizures
The Second FDA Warning for Acetaminophen in Two Years
It was just two years ago when the FDA asked all markers of prescription acetaminophen products to limit the amount to 325 milligrams per capsule to reduce the risk of liver injury. They also required a Boxed Warning, the FDA’s strongest warning, to call attention to the serious risks of liver injury from this drug.
Just as many are unaware of the potential for skin reactions, many are unaware that acetaminophen is toxic to your liver, and is actually the number one cause of liver failure in the US. It’s surprisingly easy to take too much acetaminophen because it’s widely used in cold and flu and other over-the-counter medications, as well as in prescription painkillers like Vicodin and Percocet. Further, it doesn’t have to be one large overdose to cause an issue; one study found that you’re more likely to die from a “staggered overdose” (taking just a little bit too much for several days or weeks) of Tylenol than from a single large overdose.4
Acetaminophen Too Risky for Minor Aches and Pains?
There are other serious health risks associated with acetaminophen use, and they’re significant enough, even without the risk of serious skin reactions or liver damage, that I do not recommend taking this drug for minor aches and pains. Some of these include:
- Blood cancer
- Asthma, chronic obstructive pulmonary disease (COPD) and reduced lung function
- Brain damage
- Increased blood pressure
- Hearing loss
While I do not believe acetaminophen-containing drugs are appropriate for minor aches and pains, given their significant risks, they are sometimes necessary to suppress severe pain, such as while you are recovering from an injury or surgery, or while you are seeking to address the underlying cause of your pain. For those instances, make sure you are also taking N-acetyl cysteine (NAC), which is the rate-limiting nutrient for the formation of the intracellular antioxidant glutathione.
It’s thought that Tylenol causes its damage by depleting glutathione, an antioxidant that protects cells from toxins such as free radicals. If you keep your glutathione levels up, the damage from the acetaminophen may be largely preventable. This is why anyone who overdoses on Tylenol receives large doses of NAC in the emergency room. So whether you are taking Tylenol in prescription or over-the-counter form, I strongly suggest taking NAC along with it.
Top Natural Tylenol Alternatives
Tylenol and related products are familiar household items for many, but they are not the only option when you need relief from pain. For instance, the Emotional Freedom Technique (EFT) works very effectively for relieving headache pain. The Advanced Muscle Integration Technique (AMIT) helps treat muscle injuries and pain, while these simple exercises can work wonders for treating back pain.
No matter what your reason for taking Tylenol, type it into the search box above and you’ll likely find a natural alternative. And if chronic pain is your problem, the following options provide excellent pain relief without any of the health hazards that acetaminophen and other pain relievers carry:
- Astaxanthin: One of the most effective oil-soluble antioxidants known. It has very potent anti-inflammatory properties and in many cases works far more effectively than many NSAIDs. Higher doses are typically required and one may need 8 mg or more per day to achieve this benefit.
- K Laser: Laser therapy treatment helps reduce pain and inflammation and enhances tissue healing—both in hard and soft tissues, including muscles, ligaments, and even bones. It increases oxygenation of tissues and allows injured or damaged cells to absorb photons of light, which speeds healing.
- Ginger: This herb is a potent anti-inflammatory and offers pain relief and stomach-settling properties. Fresh ginger works well steeped in boiling water as a tea or grated into vegetable juice.
- Curcumin: Curcumin is the primary therapeutic compound identified in the spice turmeric. In a study of osteoarthritis patients, those who added 200 mg of curcumin a day to their treatment plan had reduced pain and increased mobility.5 In fact, curcumin has been shown to have potent anti-inflammatory activity, as well as demonstrating the ability in four studies to reduce Tylenol-associated adverse health effects.6
- Boswellia: Also known as boswellin or “Indian frankincense,” this herb contains powerful anti-inflammatory properties, which have been prized for thousands of years. This is one of my personal favorites as I have seen it work well with many rheumatoid arthritis patients.
- Cetyl Myristoleate (CMO): This oil, found in fish and dairy butter, acts as a “joint lubricant” and an anti-inflammatory. I have used this for myself to relieve ganglion cysts and a mild annoying carpal tunnel syndrome that pops up when I type too much on non-ergonomic keyboards. I used a topical preparation for this.
- Evening Primrose, Black Currant and Borage Oils: These contain the fatty acid gamma linolenic acid (GLA), which is useful for treating arthritic pain.
- Cayenne Cream: Also called capsaicin cream, this spice comes from dried hot peppers. It alleviates pain by depleting the body’s supply of substance P, a chemical component of nerve cells that transmits pain signals to your brain.
- Therapeutic modalities such as yoga, acupuncture, meditation, hot and cold packs, and even holding hands can also result in astonishing pain relief without any drugs.